Hail, Barnes
- When
- July 13, 3:30 PM CST
- Where
- Barnes County, 5.95 mi NW of Litchville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.710, -98.270
Thunderstorms formed along a weak convergent boundary separating southeast winds from south winds. Late afternoon temperatures topped out in the lower 80s with dew points in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed along a weak convergent boundary separating southeast winds from south winds. Late afternoon temperatures topped out in the lower 80s with dew points in the low to mid 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 3:30 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 430 PM CDT TUE JUL 13 2010 DELAYED. WILL UPDATE SHORTLY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 307 PM CDT TUE JUL 13 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-142015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 307 PM CDT TUE JUL 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY. THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT. ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING. THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A FEW STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. JR/BB
The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
A persistent wall cloud with multiple funnels was viewed passing east of Nome. One or more of the funnels touched down briefly in mainly opened fields.
The tornado tracked nearly due eastward along ND Highway 46 with occassional movement back and forth across the highway. Mature shelter belts that lined the highway were violently shattered at various points along the route indicating peak winds of 100 to 110 mph. Large hail, heavy rains, and damaging downburst winds accompanied the tornado.
The funnel cloud was located one mile west of the intersection of county highway 17 and state highway 46.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233102, 263246, 263241, 233103, 263291, 233101.